Kansas, 2011

Winter Storm in Kansas, December 19 to 20, 2011

December 19 to 20, 2011 · NWS GID · 3 events in 3 counties and zones

During a roughly 22-hour period from the early afternoon of Monday the 19th through late morning of Tuesday the 20th, this six-county portion of North Central Kansas experienced quite a north-to-south contrast in snowfall amounts, ranging from barely a trace along the Nebraska border, to a widespread 6 to locally 8 inches across mainly southern portions of Rooks, Osborne and Mitchell Counties. 5…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During a roughly 22-hour period from the early afternoon of Monday the 19th through late morning of Tuesday the 20th, this six-county portion of North Central Kansas experienced quite a north-to-south contrast in snowfall amounts, ranging from barely a trace along the Nebraska border, to a widespread 6 to locally 8 inches across mainly southern portions of Rooks, Osborne and Mitchell Counties. In between these two extremes, locations between the Highway 36 and Highway 24 corridors generally ranged from 0.5 to 4 inches. Per reports from various sources, some of the highest totals fell at Zurich (8 inches), Hunter (6 inches), Natoma (6 inches) and 17 miles south of Osborne (6 inches). As it turned out, this portion of North Central Kansas only caught the very northern edge of a significant winter storm that slammed much of western and central Kansas with even higher snow totals of 8-15 inches. In addition to the snow itself, north-northeast winds became a factor during this event. Sustained speeds of around 20 MPH and gusts to around 35 MPH resulted in considerable drifting and visibility restrictions, especially on the evening of the 19th as surface low pressure intensified in Texas and western Oklahoma.

In the mid and upper levels, the main player behind this snowfall was a powerful closed low ejecting from eastern New Mexico on the afternoon of the 19th, to eastern Kansas on the afternoon of the 20th, although gradually weakening as it churned northeast. Most of the heavier snow bands were concentrated in the first several hours of the event between the mid-afternoon and mid-evening of the 19th, as upper level diffluence and attendant mid level frontogenesis peaked in intensity between the closed low approaching from the southwest, and the entrance region of a strong northern stream jet streak centered from northern Iowa across the Great Lakes. At the same time, the sharp north edge of accumulating snowfall was reinforced by the intrusion of dry low level air from a nearby surface ridge axis. Although bands of moderate to heavy snow became a bit more fragmented by midnight of the 20th, occasional flare-ups of banded snow continued through the late night and into the day, before largely ending by late morning. For several days after this event, a daily temperature gradient of at least 5-10 degrees took shape between areas nearer the Nebraska border with little to no snow cover, and the deeper snow pack across southern portions of Rooks, Osborne and Mitchell Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 19, 12:37 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Dec 19, 12:37 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1237 PM CST MON DEC 19 2011

.UPDATE...MORNING UPPER AIR ANALYSIS AND WATER VAPOR IMAGERY
INDICATE A MID AND UPPER LEVEL LOW OVER NEW MEXICO BEGINNING TO
MOVE NORTHEAST INTO THE CENTRAL CONUS. WATER VAPOR IMAGERY ALSO
INDICATES A MID LEVEL DRY INTRUSION MOVING NORTHEASTWARD ACROSS
WEST TEXAS. AT THE SURFACE AN AREA OF LOW PRESSURE EXISTS OVER THE
PANHANDLE OF TEXAS AND A SURFACE FRONT EXTENDS NORTHEAST FROM THE
SURFACE LOW INTO WESTERN AND NORTHERN OKLAHOMA AS WELL AS EASTERN
KANSAS. RADAR DATA FROM SITES ACROSS KANSAS...AS WELL AS
KUEX...INDICATE INCOMING PRECIPITATION ACROSS THE SOUTHERN TWO-
THIRDS OF KANSAS IN A ZONE OF LOW LEVEL THERMAL ADVECTION AND
RESULTANT ISENTROPIC UPGLIDE AND SATURATION. ADDITIONAL FORCING
THROUGH A ZONE OF DIFFLUENCE IS ALSO HELPING PROMOTE PRECIPITATION
OVER AREAS NORTHEAST OF THE MID LEVEL LOW.

THE LOW LEVEL BAROCLINIC ZONE CLEARED OUR CWA EARLIER TODAY AND THE LOW
LEVEL WIND FIELD ACROSS OUR CWA REMAINS FROM THE NORTH/NORTHEAST
AS A RESULT. SURFACE TEMPERATURES HAVE BEEN AT A NEAR STANDSTILL
IF NOT FALLING SOMEWHAT THROUGH THE MORNING HOURS...WITH
TEMPERATURES AT MIDDAY GENERALLY IN THE LOWER 30S. SHORT TERM
GUIDANCE CONTINUES TO SUGGEST THE MID LEVEL LOW WILL MOVE
NORTHEAST ACROSS THE SOUTHERN AND CENTRAL PLAINS TONIGHT AND
TUESDAY. LOW LEVEL THERMAL ADVECTION WORKING IN CONCERT WITH MID
LEVEL DIFFLUENCE AND DEFORMATION TO THE NORTH AND NORTHEAST OF THE
MID LEVEL LOW WILL ALSO CONTINUE PROMOTING PRECIPITATION
PRODUCTION ACROSS THE REGION...WITH PRECIPITATION EXPECTED OVER
SOUTH AND SOUTHEASTERN PORTIONS OF OUR CWA STARTING LATE THIS
AFTERNOON. PRECIPITATION SHOULD THEN CONTINUE OVER THE AREA
TONIGHT AS LOW LEVEL THERMAL ADVECTION AND MID LEVEL DIFFLUENCE
AND DEFORMATION ALSO CONTINUE OVER THE AREA...WITH PRECIPITATION
ALSO EXPECTED DURING THE DAY TUESDAY AS MID LEVEL DEFORMATION TO
THE NORTH AND NORTHWEST OF THE MID LEVEL LOW CLEARS THE AREA.

MOISTURE THROUGH THE LOWER HALF OF THE TROPOSPHERIC COLUMN IS
EXPECTED TO REMAIN QUITE HIGH THROUGH THE NEXT 24 HOURS WITH 500MB
DEW POINTS IN EXCESS OF -25 DEGREES C AND 700MB DEW POINTS IN
EXCESS OF -10 DEGREES C ACROSS OUR SOUTH/SOUTHEAST. THESE MOISTURE
LEVELS...WORKING IN CONCERT WITH THE AFOREMENTIONED KINEMATIC
FORCING...SHOULD BE MORE THAN SUFFICIENT FOR SIGNIFICANT
PRECIPITATION PRODUCTION ACROSS OUR SOUTH AND SOUTHEAST TONIGHT AND
TOMORROW. QPF FIELDS FROM THE NAM...OPERATIONAL GFS...EC AND SREF-
MEAN ALL SUGGEST STORM TOTAL LIQUID PRECIPITATION AMOUNTS IN
EXCESS OF 0.80" ACROSS OUR SOUTH/SOUTHEAST. SURFACE TEMPERATURES
SHOULD START THE EVENT NEAR 30...BUT WILL LIKELY FALL INTO THE
UPPER 20S AND MID 20S THROUGH THE REMAINDER OF THE EVENT. GIVEN
THIS...WILL GO AHEAD AND ASSUME A 10:1 SNOW-WATER RATIO TO START
THE EVENT...WITH RATIOS CLIMBING TO NEAR 13:1 BY TONIGHT AND
TOMORROW. THIS YIELDS STORM TOTAL SNOWFALL ACCUMULATIONS ON THE
ORDER OF 5-12 INCHES ACROSS OUR EXTREME SOUTH...WITH STORM TOTAL
SNOWFALL ACCUMULATIONS IN THE 1-5 INCH RANGE FARTHER NORTH.

LOW LEVEL PRESSURE RISES POST-FROPA HAVE PROMOTED AN INCREASED LOW
LEVEL PRESSURE GRADIENT THIS MORNING...WITH SUSTAINED WINDS
ALREADY IN EXCESS OF 20KTS ACROSS MUCH OF THE CWA. THESE
CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THIS AFTERNOON AND
INTO THIS EVENING...WITH DIMINISHING WINDS EXPECTED BY MIDNIGHT AS
THE LOW LEVEL PRESSURE GRADIENT RELAXES. THE STRONGEST LOW LEVEL
PRESSURE RISES ARE SUPPOSE TO BE OCCURRING NOW BASED ON SHORT TERM
GUIDANCE...THUS DO NOT ANTICIPATE THE NEED FOR A WIND ADVISORY FOR
THIS AFTERNOON. ADDITIONALLY...THESE WINDS SHOULD REMAIN WELL
BELOW BLIZZARD CRITERIA THUS DO NOT ANTICIPATE A BLIZZARD WARNING
WILL BE NEEDED FOR TONIGHT OR TOMORROW.

ALL THAT BEING SAID...THE INHERITED WINTER STORM WARNING FOR
ROOKS...OSBORNE AND MITCHELL COUNTIES...ALONG WITH THE WINTER
WEATHER ADVISORY FOR PHILLIPS...SMITH AND JEWELL COUNTIES...APPEAR
TO BE RIGHT ON AND NO CHANGES TO THE HEADLINES ARE CURRENTLY ANTICIPATED.

JUST A FEW THINGS TO CONSIDER AS WE HEAD INTO THIS STORM. THE
CONTRAST BETWEEN MOIST AIR AND DRY AIR...AS WELL AS BETWEEN STRONG
KINEMATIC FORCING AND NEXT TO NO FORCING...IS EXPECTED TO BE RATHER
SHARP THUS RESULTING IN A VERY TIGHT GRADIENT OF STORM TOTAL
SNOWFALL ACCUMULATIONS. ALTHOUGH CONFIDENCE REMAINS HIGH REGARDING
ACTUAL STORM TOTAL SNOWFALL ACCUMULATIONS...THE AXIS OF HEAVIEST
SNOW COULD SHIFT DRAMATICALLY IN RESPONSE TO VERY SMALL DEVIATIONS
IN STORM PATH. THANKFULLY...GUIDANCE HAS REMAINED FAIRLY
CONSISTENT WITH RESPECT TO STORM PATH...A TREND WHICH WE HOPE WILL
CONTINUE. FINALLY...GUIDANCE DOES SUGGEST THE MID LEVEL DRY
INTRUSION WILL INFILTRATE MUCH OF KANSAS LATER THIS EVENING...THUS
DRYING OUT THE DENDRITIC LAYER AND LIKELY LEADING TO A PERIOD OF
FREEZING DRIZZLE. AT THIS TIME IT APPEARS THIS MID LEVEL DRY
INTRUSION SHOULD REMAIN SOUTH/SOUTHEAST OF OUR AREA AND AS A
RESULT...LEFT ANY MENTION OF FREEZING DRIZZLE OUT OF THE FORECAST.

&&

.PREV DISCUSSION... /ISSUED 1120 AM CST MON DEC 19 2011/

AVIATION...18Z TAF. IFR CEILINGS HAVE MOVED INTO PARTS OF SOUTH
CENTRAL NEBRASKA BEHIND A COLD FRONT THAT TRAVELED ACROSS THE
AREA EARLIER TODAY. THE GENERAL TREND HAS BEEN FOR THE IFR
CEILINGS TO LIFT TO MVFR...AND THIS IS ALSO SHOWN BY THE LATEST
NAM PROXIMITY SOUNDINGS..SO WILL ONLY CARRY THE LOWER CEILINGS IN
A BRIEF TEMPO GROUP. PROXIMITY SOUNDINGS ALSO SHOW THE MVFR
CEILINGS IMPROVING THIS AFTERNOON...THOUGH THE RUC IS FASTER IN
LIFTING THE CEILINGS THAN THE NAM. WILL AIM FOR MORE OF A
COMPROMISE SOLUTION AND GO WITH 21Z AS A START. WINDS WILL REMAIN
GUSTY AND FROM THE NORTH MOST OF THE AFTERNOON...BUT THEY SHOULD
DIMINISH THIS EVENING. THERE WILL BE CHANCES OF SNOW SOUTH OF
KGRI AS A STORM SYSTEM MOVES ACROSS THE CENTRAL AND SOUTHERN
PLAINS...BUT THINK THAT THE CHANCES WILL STAY FAR ENOUGH SOUTH TO
KEEP THE MENTION OUT OF THE FORECAST AT KGRI.

PREV DISCUSSION... /ISSUED 511 AM CST MON DEC 19 2011/

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT. PRIMARY FORECAST
CONCERN LIES WITH PRECIPITATION CHANCES TODAY THROUGH TUESDAY.

SEEING THE RELATIVE QUIET BEFORE THE STORM EARLY THIS
MORNING...BUT THE NEXT SYSTEM OF INTEREST IS QUITE EVIDENT ON
SATELLITE IMAGERY. THE MAIN UPPER LEVEL LOW PRESSURE SYSTEM TAKING
AIM ON THE PLAINS IS CURRENTLY SPINNING OVER SRN NEW
MEXICO...WHILE THE NORTHERN STREAM SHORTWAVE TROUGH ALSO AFFECTING
THE REGION CONTINUES TO SHIFT SOUTHEAST OUT OF CENTRAL CANADA AND
INTO THE DAKOTAS. AT THE SURFACE...THE COLD FRONT HAS BEEN MAKING
ITS WAY SOUTH OVERNIGHT...AND CURRENTLY IS DRAPED THROUGH THE
CENTRAL PORTIONS OF THE CWA...BRINGING NORTHWESTERLY WINDS BEHIND
IT...BUT THE MORE GUSTY WINDS ARE FOR THE TIME BEING LAGGING JUST
A BIT FURTHER NORTH. THE CWA IS ALSO SEEING INCREASED LOW TO MID
LEVEL MOISTURE AND CLOUD COVER STREAM NORTH FROM THE MAIN STORM
SYSTEM...WHILE LOW LEVEL STRATUS ACCOMPANYING THE SURFACE COLD
FRONT CONTINUES TO PUSH SOUTH AND WILL BE POKING INTO THE NORTHERN
CWA WITHIN THE NEXT HOUR.

THE MOST ACTIVE PERIOD IN THE SHORT TERM CONTINUES TO LIE ROUGHLY
BETWEEN MIDDAY TODAY THROUGH MIDDAY TUESDAY.  THE NORTHERN STREAM
SHORTWAVE TROUGH MOVING THROUGH THE DAKOTAS WILL CONTINUE TO PUSH
THE SURFACE COLD FRONT FURTHER SOUTH INTO CENTRAL PORTIONS OF
KANSAS BY MIDDAY. THE UPPER LEVEL LOW PRESSURE SYSTEM WILL
CONTINUE TO PUSH EAST THROUGH NEW MEXICO THROUGH THE DAY...AND BY
LATE THIS EVENING IS EXPECTED TO BE CENTERED OVER THE PANHANDLE OF
TEXAS. THROUGH THE REMAINDER OF THE OVERNIGHT HOURS AND THROUGH
TUESDAY...THE SYSTEM WILL CONTINUE ITS NORTHEASTWARD
TREK...CROSSING THROUGH SOUTH CENTRAL AND EASTERN KANSAS...AND
LOOKS TO END UP NEAR THE KANSAS CITY AREA BY TUESDAY EVENING.
ISENTROPIC LIFT RAMPING UP OUT AHEAD OF THE SYSTEM WILL BRING
INCREASING PRECIPITATION CHANCES...ESPECIALLY STARTING THIS
AFTERNOON...WITH CHANCES CONTINUING OVERNIGHT AND INTO TUESDAY
WITH BETTER FRONTOGENETICAL FORCING AND WITH THE SYSTEM ITSELF
PASSES THROUGH THE REGION. MAIN CHANGES MADE TO THE FORECAST WERE
TO INCREASE POPS...MAINLY ACROSS NC KS. HOWEVER...EVEN THIS CLOSE
TO THE EVENT...SOME UNCERTAINTY EXISTS BECAUSE OF INCONSISTENCIES
BETWEEN MODELS. THE 00Z RUNS OF MANY MODELS DEPICTED A SLIGHT
NORTHWARD TREND TO THINGS...WHICH WAS CONCERNING FOR MORE OF THE
CWA...ONLY TO SEE THE 06Z RUNS STARTING TO PUSH THINGS BACK CLOSER
TO WHERE THEY WERE LAST NIGHT. BECAUSE OF THIS...DIDNT MAKE
SIGNIFICANT CHANGES TO POPS IN SC NEB...THOUGH CONFIDENCE IS NOT
HIGH IN JUST HOW FAR NORTH SNOW WILL ACTUALLY FALL. IF TRENDS FROM
CURRENT MODEL RUNS HOLD...FORECAST POPS ARE TOO FAR NORTH...BUT AT
THIS POINT DO HAVE LIGHT ACCUMULATIONS ALONG AND JUST NORTH OF
HIGHWAY 6.

DECIDED TO UPGRADE THE WATCH ACROSS THE SRN 3 COUNTIES TO A WINTER
STORM WARNING...THERE HAS BEEN MORE CONSISTENCY WITH MODELS
SHOWING THE GREATER QPF IN THOSE AREAS AND TO THE SOUTH...AND
FEEL THAT SOUTHERN PORTIONS OF THOSE COUNTIES COULD END UP SEEING
ARND 8 INCHES OF SNOW. STILL EXPECTING A SHARP GRADIENT WITH
PRECIPITATION AMOUNTS AS ONE GOES FURTHER NORTH...BUT THERE IS
STILL THE POTENTIAL FOR PHILLIPS/SMITH/JEWELL COUNTIES TO SEE 2 TO
6 INCHES OF SNOW /THE HIGHER AMOUNTS ARE EXPECTED TO BE IN JEWELL
COUNTY/...SO A WINTER WX ADV WAS ISSUED FOR THOSE COUNTIES.
CONSIDERED THROWING NUCKOLLS/THAYER IN AS WELL...BUT CURRENT
FORECAST TOTALS WERE ONLY IN THE 1 TO 3 RANGE. DAY SHIFT WILL HAVE
TO ASSESS 12Z RUNS TO SEE IF THEY DO NEED TO BE ADDED.

SOMETHING ELSE TO ADD TO THE SNOW CONCERN IS THE EXPECTED INCREASE
IN WINDS. WHILE THE MAIN FRONT WILL SHIFT SOUTH OF THE CWA...THE
APPROACHING STORM FROM THE SW WILL PREVENT IT FROM COMPLETELY
CLEARING THE AREA...AND WITH HIGH PRESSURE BUILDING IN FROM THE
NORTHWEST...IT WILL LEAD TO A TIGHTENING PRESSURE GRADIENT. THERE
IS EXPECTED TO BE AN INCREASE IN WINDS ACROSS THE CWA WITH THE
INITIAL FRONTAL PASSAGE...WITH THAT TIGHTER GRADIENT SETTING UP
THIS AFTERNOON AND EVENING. SPEEDS INCREASING TO 20 TO 30 MPH WITH
HIGHER GUSTS WILL BE COMMON ACROSS THE CWA...BUT NORTHERN AREAS
WILL START TO SEE SPEEDS TAPER OFF SOONER THAN SOUTHERN AREAS.
THESE SPEEDS STICKING AROUND LONGER IN THE SOUTH CORRESPONDS WITH
THE ONSET OF THE PRECIPITATION LATER TODAY/TONIGHT...WHICH WILL
RESULT IN SOME TRAVEL DIFFICULTIES DUE TO VISIBILITY RESTRICTIONS.

AS WE GET INTO TOMORROW...WILL START TO SEE PRECIPITATION
BEGINNING TO WIND DOWN...ESPECIALLY TOWARD MIDDAY AND INTO THE
AFTERNOON HOURS. WHILE SOUTHEASTERN AREAS COULD SEE ADDITIONAL
LIGHT ACCUMULATIONS...THE HEAVIEST SNOWFALL WILL HAVE ENDED. DID
LOWER POPS DURING THE AFTERNOON...BUT IT IS POSSIBLE THEY WILL
NEED TO BE LOWER EVEN MORE WITH A QUICKER EXIT OF PRECIPITATION.

DRY CONDITIONS REMAIN TUESDAY EVENING AND INTO WEDNESDAY IN THE
WAKE OF THIS LATEST SYSTEM...BUT IT IS A BRIEF BREAK IN THE
ACTION. CHANCES FOR SNOW MAKE A RETURN TO NORTHERN PORTIONS OF THE
CWA LATE WEDNESDAY NIGHT...AS A LOW PRESSURE SYSTEM SWINGS SOUTH
INTO THE CENTRAL ROCKIES WITH A TROUGH AXIS EXTENDING NORTHEAST
THROUGH WRN NEB AND THE DAKOTAS. ANY SNOWFALL WOULD LIKELY BE ON
THE LIGHT SIDE.

AS FAR AS TEMPERATURES GO...BETWEEN THE INCREASING CLOUD COVER AND
COOLER AIR FILTERING IN WITH BEHIND THE FRONT...NOT EXPECTING
BIG CHANGES THROUGH THE MORNING HOURS TODAY...AND SHOULD SEE HIGHS
BEFORE/NEAR MIDDAY BEFORE STARTING TO SEE TEMPS FALL OFF DURING
THE AFTERNOON. INTO TUESDAY...EVEN THOUGH PRECIPITATION WILL BE
COMING TO AN END DURING THE AFTERNOON...COOLER AIR REMAINING IN
PLACE IS EXPECTED TO KEEP HIGHS IN THE UPPER 20S TO LOWER 30S. AND
DEPENDING ON THE ACTUAL SNOWFALL THAT FALLS WITH THIS STORM
SYSTEM...SOME AREAS MAY NEED A DOWNWARD ADJUSTMENT. SHOULD SEE A
BUMP UP IN TEMPS ON WED WITH A MORE DOWNSLOPING COMPONENT TO THE
WINDS...WITH SNOW FREE AREAS POSSIBLY REACHING NEAR 40...WHILE
SOUTHEASTERN AREAS MAY STRUGGLE TO GET INTO THE MID 30S.

LONG TERM...THURSDAY THROUGH SUNDAY. AT THE ONSET OF THE EXTENDED
ON THURSDAY...COLD AIR WILL CONTINUE TO FILTER SOUTH FOLLOWING
COLD FRONTAL PASSAGE AS UPPER TROUGH CROSSES THE CENTRAL PLAINS.
FRONTOGENETIC FORCING AND LIFT IN UPPER DYNAMICS AS TROUGH SWINGS
THROUGH WILL PROVIDE CHCS FOR LIGHT SNOW NW/SE THURSDAY INTO
FRIDAY MORNING...AND HAVE FOLLOWED CLOSER TO OPEN WAVE ECMWF
SOLUTION VS GFS WHICH CLOSES THE LOW IN NORTHEAST KS THURSDAY
NIGHT. CONDITIONS STILL LOOK TO DRY OUT FOR THE HOLIDAY WEEKEND
WITH A BRIEF PERIOD OF HEIGHT RISES FRIDAY NIGHT/SATURDAY BEHIND
DEPARTING TROUGH. ANOTHER CLIPPER SYSTEM BRINGS IN ANOTHER ROUND
OF COLD AIR FOR CHRISTMAS DAY...WHILE A 100+KT JET DIVES ALONG THE
ROCKY MOUNTAIN REGION FURTHER CARVING A TROUGH ACROSS THE CENTRAL
PLAINS. GFS IS COLDER WITH TEMP PROFILE FOR CHRISTMAS THAN ECMWF
AND SUGGESTS HIGHS MAY ONLY BE IN THE 20S...BUT GIVEN UNCERTAINTY
ON DEGREE OF COLD AIR WILL FOLLOW CLOSER TO ENSEMBLE SOLUTIONS
WITH HIGHS DURING THROUGH THE EXTENDED PERIODS AVERAGING IN THE
LOWER 30S WITH LOWS MAINLY IN THE TEENS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
     TUESDAY FOR KSZ005>007.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST TUESDAY
     FOR KSZ017>019.

&&

UPDATE...BRYANT
SHORT TERM...ADO
LONG TERM...CF
Hazardous weather outlook, Dec 19, 2:11 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
211 PM CST MON DEC 19 2011

KSZ005>007-017>019-201200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
211 PM CST MON DEC 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WINTER WEATHER ADVISORY AND WINTER STORM WARNING HAVE BEEN
ISSUED FOR PORTIONS OF NORTH CENTRAL KANSAS. PLEASE REFER TO THE
LATEST WINTER WEATHER ADVISORY AND WINTER STORM WARNING PRODUCTS
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A WINTER WEATHER ADVISORY AND WINTER STORM WARNING REMAIN IN
EFFECT FOR PORTIONS OF NORTH CENTRAL KANSAS UNTIL 6 PM CST TUESDAY.
PLEASE REFER TO THE LATEST WINTER WEATHER ADVISORY AND WINTER
STORM WARNING PRODUCTS FOR FURTHER DETAILS.

ADDITIONAL SNOWFALL WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT...WITH SNOWFALL ACCUMULATIONS OF AROUND AN INCH
CURRENTLY FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...ALTHOUGH
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039>041-046>049-060>064-072>077-082>087-201200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
211 PM CST MON DEC 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LIGHT SNOW WILL BE POSSIBLE AFTER MIDNIGHT...PRIMARILY FOR
LOCATIONS SOUTH OF HIGHWAY 6. SNOWFALL ACCUMULATIONS ARE NOT
EXPECTED TO EXCEED A FEW TENTHS OF AN INCH THROUGH SUNRISE TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SNOWFALL WILL BE POSSIBLE DURING THE DAY TUESDAY...PRIMARILY
SOUTHEAST OF A LINE FROM YORK...TO HASTINGS...TO BEAVER CITY.
A FEW TENTHS OF AN INCH OF ADDITIONAL SNOWFALL ACCUMULATION WILL
BE POSSIBLE TUESDAY...ALTHOUGH LOCATIONS THROUGH PORTIONS OF
NUCKOLLS AND THAYER COUNTIES COULD SEE SNOWFALL ACCUMULATIONS
IN THE ONE TO TWO INCH RANGE.

ADDITIONAL SNOWFALL WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT...WITH SNOWFALL ACCUMULATIONS OF AROUND AN INCH
CURRENTLY FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...ALTHOUGH
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

BRYANT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Rooks

When
December 19, 3:00 PM CST to December 20, 10:00 AM CST
Where
Rooks forecast zone
Reported by
Public
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Snowfall totals ranged from near an inch in the northern part of the county to 8 inches in the extreme south.

Winter Storm, Osborne

When
December 19, 3:00 PM CST to December 20, 10:00 AM CST
Where
Osborne forecast zone
Reported by
Public
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Snowfall totals ranged from near 2 inches in the northern part of the county to 7 inches in the extreme south.

Winter Storm, Mitchell

When
December 19, 3:00 PM CST to December 20, 10:00 AM CST
Where
Mitchell forecast zone
Reported by
Public
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Snowfall totals ranged from near 2 inches in the northern part of the county to 7 inches in the extreme south.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353674, 353675, 353676.